Epilepsy Drugs & Dementia

Discussion in 'ARCHIVE FORUM: Support discussions' started by sandy25, Oct 9, 2006.

  1. sandy25

    sandy25 Registered User

    Nov 30, 2005
    54
    Does anybody have any experience of using Carbamazepine with Vascular Dementia??

    My dad had two fits in the space of 2 weeks recently and the hospital (ok I'm going to have a whinge here) didn't do any tests e.g CAT scan, EEG but instead diagnosed epilipsy straight away and put him on 200mg of Carbamazepine.

    Then 24hours after taking his first dose he went downhill, started hallucinating in the hospital and was pretty much 'vacant'. Unfortuantely we don't know whether thats because his brain needed time to register the damage from the fits - or whether its resulting from the Carbamazepine.... We're all pretty gob-smacked at his decline now and looks like medical profession might just put it down as 'expected'.

    :(
    Sandy
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    My mother takes this. It was prescribed after she had a grand mal seizure right in front of a carer. She has previously had 3 strokes. The only side effect that I noticed was some nausea at the beginning. Funnily enough, I had to insist that they put her on this - the attitude at the hospital was "we don't do this until there have been several seizures" and I had to point out that a) she could have had seizures before and b) this one almost killed her.

    I believe that visual hallucinations are a known, but rare, side-effect. Unfortunately, hallucinations can also be part and parcel of VD.

    Does he take any other meds? Also, grapefruit is a no-no on this medication.

    Jennifer
     
  3. sandy25

    sandy25 Registered User

    Nov 30, 2005
    54
    Yes he's on statins I think for lowering chloresterol, aspirin and anti-depressents.
    Interesting to hear about grapefruit?! Quite bizarre.

    I read up about the drug last night on the internet and there are quite a few side affects that it mentioned - funny how the doctors didn't tell us any of this at the hospital. Though they did give him an appointment with a neurologist and didn't tell us that either! I'm not sure how you separate some of the side affects from symptoms of VD, but one of them was unsteadyness on their feet which apparently dad is suffering from now. And they also said side affects may be associated with too higher dose so I think we should raise that at some point.

    I'm hoping that the extremen exacerbation of his dementia will wear off after he's been on the tablets for a while. What do you think??
     
  4. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    #4 Margarita, Oct 10, 2006
    Last edited: Oct 10, 2006
    I find it strange that they can diagnose epilepsy straight away without a cat scan, or an EEG.

    As my daughter who is 22 had a few fits, before they referred her for an EEG, cat scan hope you follow up with the appointment with a neurologist who hopefully will refer your dad to have a brain scans, be Adamant with them that you want a brain scan . my daughter also had to see the neurologist who also was are family doctor , his also a neurologist at are local hospital, but he did make my daughter feel like he did not believe ,what was happening to my daughter till the brain scan proved it

    It could be that this medication just does not agree with you father . My mother had a few hallucination I was also Confused if it was the AZ or the medication mum geting hallucination .( I know its not the same medication) when mum went on medication for AZ . then after a while on the medication they went away .


    Seeing that the medication your father takeing is for epilipsy I can't see how its going to help your father VD.

    jenniferpa may know more ?
     
  5. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    I do think that side-effects diminish with time, if what you're seeing IS side effects. As you say, it's hard to distinguish between side effects and just "normal" VD.

    This is just my personal opinion, but I do think you have to be quite pushy with regard to meds for an elderly dementia patient - they can't report side effects in the same way as a healthier person might, and definitely can't remember epsiodes which might be possible side-effects. Some doctors are better than others at handling your concerns - sometimes you get the "oh god, not the internet" response while other doctors are more comfortable with you taking a more proactive role. As far as I'm concerned. it's up to the doctor to to take your concerns seriously enough to "prove" to you that this is the correct course of action - if nothing else it makes them think about what they're doing rather than simply ticking a box, as it were. I suspect that you'll get further with this with the neurologist - specialists are more "engaged" with the responses of their patients to meds.

    Jennifer
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.